Heavy Snow, Manistee
- When
- December 8, 8:00 PM EST to December 9, 6:00 PM EST
- Where
- Manistee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.238, -86.288 (the zone’s center; the record gives no point)
An area of low pressure moved from the Central Plains to Southern Lower Michigan, producing heavy snow north of the track of the low. In Northern Michigan, the heavier snow fell near and southeast of a line from Manistee to Alpena.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An area of low pressure moved from the Central Plains to Southern Lower Michigan, producing heavy snow north of the track of the low. In Northern Michigan, the heavier snow fell near and southeast of a line from Manistee to Alpena. Total accumulations of 10 to 14 inches were common near Gladwin, West Branch, Hale, and Black River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 8, 6:22 PM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
622 PM EST MON DEC 8 2008
.SYNOPSIS.../ISSUED AT 409 PM/
STRONG LOW PRESSURE SYSTEM WILL DEVELOP IN THE CENTRAL PLAINS
TONIGHT THEN TRACK THROUGH SOUTHERN LOWER MICHIGAN ON TUESDAY. HEAVY
SNOWFALL IS EXPECTED TO DEVELOP TO THE NORTH OF THIS SYSTEM BRINGING
ANOTHER ROUND OF SIGNIFICANT SNOW ACCUMULATION TO A GOOD PORTION OF
NORTHERN LOWER MICHIGAN THROUGH TUESDAY. BEHIND THIS SYSTEM...COLDER
AIR WILL AGAIN SPREAD INTO THE REGION FOR MIDWEEK LEADING TO SOME
LAKE EFFECT SNOWS IN THE SNOWBELTS.
&&
.SHORT TERM.../ISSUED AT 409 PM/...TONIGHT
EVERYTHING IS COMING TOGETHER FOR ANOTHER SIGNIFICANT SNOW EVENT
ACROSS THE NORTHWOODS. REGIONAL RADARS ALREADY SHOWING GROWING AREA
OF SNOW OVER THE LOWER LAKES AND MID MISSISSIPPI VALLEY...DRIVEN BY
SOLID WAA/MOISTURE SURGE REGIME OUT AHEAD OF DUAL SHORTWAVES
BEGINNING THEIR NORTHEAST JOURNEY ON UPSTREAM SIDE OF SLOWLY
BURGEONING WEST ATLANTIC RIDGE AXIS. EXPECT THIS WAA SNOW TO
CONTINUE TO INCREASE IN BOTH AREAL COVERAGE AND INTENSITY AS IT
SPREADS NORTH...WITH 12Z GUIDANCE SHOWING STRONG MOISTURE SURGE
(SOUTHERN MICHIGAN PWATS APPROACHING 0.80 INCHES) ADVECTING NORTH
OVER ANTECEDENT COLD AIR DOME ON NOSE OF STRENGTHENING LOWER LAKES
LOW LEVEL JET...ALL OF WHICH IS OVERLAID BY IMPRESSIVE RIGHT
ENTRANCE REGION JET DYNAMICS BULLSEYED OVER THE NORTHERN LAKES. IN A
NUTSHELL...SNOW WILL RAPIDLY SPREAD NORTH ACROSS THE AREA
TONIGHT...BECOMING HEAVY AT TIMES WITH DECENT OMEGA CENTERED IN
FAVORABLE DGZ ZONE. HOWEVER...THIS COULD BE PARTIALLY OFFSET BY
ACCRETION PROCESS WITH SOME SEMBLANCE OF AN ISOTHERMAL PROFILE
CENTERED BETWEEN 800MB AND 900MB. GIVEN SLIGHT SOUTHEAST ADJUSTMENT
SEEN IN 12Z GUIDANCE...FEEL HEAVIEST SNOWS WILL REMAIN SOUTH OF THE
MIGHTY MAC...WITH PROGRESSIVELY LESS SNOW AS ONE GOES NORTH IN
EASTERN UPPER. AS FOR AMOUNTS...LOOKING FOR 1 TO 3 INCHES NORTH OF
THE BRIDGE...WITH AMOUNTS RUNNING FROM 3 INCHES (NORTH)...INCREASING
TO 5 (TO PERHAPS 6) INCHES SOUTH OVER NORTHERN LOWER MICHIGAN.
MSB
&&
.LONG TERM.../ISSUED AT 409 PM/...TUESDAY AND BEYOND
TUESDAY...LOOKING LIKE PERHAPS A COUPLE HOUR BREAK IN THE
SIGNIFICANT SNOW TUESDAY MORNING AS WAA REGIME KICKS EAST AND BEFORE
DEFORMATION AND FGEN PROCESSES GET THEIR ACT TOGETHER DURING THE
AFTERNOON. USING THE HIGHLY CONSISTENT ECMWF GUIDANCE (HAS NOT
WAVERED IN THE LAST 6 RUNS OR SO) FOR DYNAMICS PLACEMENT...LOOKING
LIKE ALL OF NORTHERN MICHIGAN SHOULD EXPERIENCE ANOTHER ROUND OF
MODERATE...TO OCCASIONALLY...HEAVY SNOW. MUCH LIKE YESTERDAY...HARD
TO TRULY ASCERTAIN POTENTIAL FOR SNOW ENHANCING SLANTWISE
CONVECTIVE ELEMENTS GIVING THE LIMITED RESOLUTION AVAILABLE WITH
ECMWF GRAPHICS. STILL...USING THE NAM-WRF AS SOMEWHAT A PROXY (JUST
SHIFTING EVERYTHING A LITTLE NORTH) DOES SHOW SOME OF THIS
POTENTIAL...WITH LOW STATIC STABILITY CENTERED ABOVE MAX FGEN
PROCESSES. IN ADDITION...AS 850MB TEMPERATURE DROP BACK INTO THE
HIGH NEGATIVE SINGLE DIGITS OVER NORTHERN LAKE HURON...COULD SEE
SOME NORTHEAST LOWER LAKE ENHANCEMENT KICK IN. PUTTING THIS
ALTOGETHER...LOOKING FOR ADDITIONAL 3 TO 5 INCHES FOR NORTHERN
LOWER...AND 2 TO 3 INCHES OVER EASTERN UPPER.
NOW...FOR THE HEADLINES: UPGRADING CURRENT WATCH BASICALLY A
NO-BRAINIER...STARTING AT 00Z THIS EVENING AND RUNNING THROUGH 06Z
WEDNESDAY. AS FOR EASTERN UPPER...WILL RUN WITH A WINTER WEATHER
ADVISORY FOR THE SAME TIME...WITH THE BELIEF BETTER SNOW WILL STAY
CONFINED TO AREAS SOUTH OF M-28. AS ALWAYS...A LITTLE BUFFER ZONES
AT BOTH ENDS OF THE TIMING...WITH BETTER SNOW PROBABLY HOLDING OFF
UNTIL LATER THIS EVENING AND SNOW TAPERING OFF BEFORE 06Z
WEDNESDAY.
MSB
TUESDAY NIGHT THROUGH WEDNESDAY...HEADLINE SNOW PRODUCING STORM
SYSTEM TRACKS QUICKLY NE THROUGH THE EASTERN GREAT LAKES TUESDAY
EVENING...WITH THE SYNOPTIC SNOWFALL TRAILING OFF QUICKLY W-E DURING
THE EVENING. THINKING ANOTHER INCH OR TWO FOR THE EASTERN COUNTIES
AS THIS SYSTEM DEPARTS. IN ITS WAKE...NNW LOW LEVEL FORECAST TO
DEVELOP WITH COLDER AIR ONCE AGAIN SPILLING INTO THE REGION AND H8
TEMPS HEADING BACK DOWN THROUGH THE TEENS BELOW 0C DURING THE NIGHT.
BUT DESPITE THE INCREASING LAKE INSTABILITY...NOT SUPER IMPRESSIVE
FROM A LAKE EFFECT STANDPOINT WITH STRONG QG-DOWNWARD MOTION
DOMINATING/INVERSION HEIGHTS REMAINING IN CHECK BLO 800 MB/AND A
FAIRLY DRY WEDGE OF LOW LEVEL AIR SPREADING INTO THE REGION.
NONETHELESS...MAY STILL BE ABLE TO PICK UP 2 TO 3 INCHES OF LAKE
EFFECT THROUGH WEDNESDAY MIDDAY ACROSS THE FAVORED NNW FLOW AREAS
(I.E. GRAND TRAVERSE BAY REGION) BY VIRTUE OF THE GOOD INSTABILITY
AND INCREASING SNOW-WATER RATIOS TO NEAR 20:1 OR BETTER. WHAT LAKE
EFFECT REMAINS SHOULD DIMINISH QUICKLY ON WEDNESDAY AND GET SHUNTED
INTO THE TIP TO THE MITT/STRAITS AREA AS FLOW WEAKENS AND ULTIMATELY
BACKS SW AHEAD OF ANOTHER CLIPPER SYSTEM COMING THROUGH WEDNESDAY
NIGHT INTO THURSDAY.
THURSDAY THROUGH MONDAY (EXTENDED PERIODS)...PERHAPS A BREAK FROM
THE COLD/SNOWY PATTERN OF LATE? MEDIUM RANGE GUIDANCE CONTINUES THE
IDEA OF A SHIFT IN THE LONGWAVE PATTERN FROM THE CURRENT HEMISPHERIC
4 WAVE CONFIGURATION...TO SOMETHING THAT RESEMBLES A 3 WAVE
CONFIGURATION. AS THIS OCCURS...MODEL CONSENSUS SUGGESTS LONGWAVE
TROUGH THAT HAS SAT ACROSS THE GREAT LAKES FOR SOME TIME SHIFTS
TOWARD THE WEST COAST ALLOWING WARMER AIR TO SPREAD INTO THE EASTERN
CONUS/GREAT LAKES REGION. HOWEVER...THIS NEW PATTERN ALSO PLACES THE
WESTERN GREAT LAKES WITHIN THE STORM TRACK AS SW FLOW ALOFT AND A
TIGHT BAROCLINIC ZONE DEVELOPS ACROSS THE REGION. SO...ALTHOUGH A
TREND TOWARD WARMER TEMPERATURES IS APPEARING MORE AND MORE LIKELY
ESPECIALLY FOR THE WEEKEND ONWARD...SETUP LENDS ITSELF TO STORM
SYSTEMS TRAVELLING FROM THE PLAINS THROUGH THE GREAT LAKES. WILL
THEREFORE MAINTAIN POPS THROUGHOUT THE EXTENDED PERIOD ALTHOUGH
THERE WILL LIKELY BE SOME BREAKS ALONG THE WAY. HAVE JUST SNOW AS
THE MAIN PRECIP TYPE WITH COLDER AIR NOT FAR OFF...BUT WE COULD RUN
INTO SOME MIXED PRECIP ISSUES.
&&
.MARINE.../ISSUED AT 409 PM/
SUSTAINED SOUTHEAST WINDS OVER THE LAKE HURON WILL LEAD TO SCA
WAVE CONDITIONS OVER THE SOUTHERN TWO LAKE HURON NEARSHORE ZONES.
OTHERWISE...DECENT CONDITIONS EXPECTED UNTIL WINDS PICK UP TUESDAY
AFTERNOON AND EVENING AFTER PASSAGE OF LOW PRESSURE ACROSS
SOUTHERN MICHIGAN.
MSB
&&
.AVIATION.../ISSUED AT 622 PM/...VALID FOR 00Z TAFS
SNOW IS ADVANCING NORTHWARD INTO LOWER MI...WELL AHEAD OF A LOW
PRESSURE SYSTEM IN EASTERN KS. SNOW ONSET WILL BE SLOWER THAN
EARLIER FORECAST...BUT SNOW WILL DEVELOP AT ALL TAF SITES BY 06Z.
IFR CONDITIONS WILL PREVAIL...WITH A FEW SPOTS OF LIFR POSSIBLE
(ESPECIALLY AT TVC). THE SNOW WILL START TO TAPER OFF FROM WEST TO
EAST VERY LATE ON TUESDAY...THOUGH TVC WILL STILL BE IMPACTED BY
LAKE EFFECT SNOWS THANKS TO NORTH WINDS OFF OF LAKE MI.
JZ
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 1 AM EST WEDNESDAY FOR
MIZ016>036-041- 042.
WINTER WEATHER ADVISORY UNTIL 1 AM EST WEDNESDAY FOR MIZ008-015.
LM...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 4 AM EST TUESDAY FOR LHZ348-349.
LS...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 421 PM EST MON DEC 8 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 091200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 421 PM EST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT SIGNIFICANT SNOW IS EXPECTED TO DEVELOP ACROSS ALL OF NORTHERN MICHIGAN TONIGHT...WITH THE HEAVIEST SNOW FALLING OVER NORTHERN LOWER MICHIGAN. PLEASE SEE ONGOING WARNINGS AND ADVISORIES FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SIGNIFICANT SNOW IS EXPECTED ACROSS ALL OF NORTHERN MICHIGAN TONIGHT...WITH THE HEAVIEST SNOW FALLING OVER NORTHERN LOWER MICHIGAN. PLEASE SEE ONGOING WARNINGS AND ADVISORIES FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. MSB
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142859, 142860, 142862, 142863, 142864, 142867, 142868, 142866, 142856, 142857.